Encephalopathy Associated with Psychotropic Drug Therapy

Yuji Odagaki
Department of Psychiatry, Faculty of Medicine, Saitama Medical University
Department of Psychiatry, Moro Hospital
Japan
1. Introduction
All therapeutic interventions are double-edged swords with benefits and adverse effects,
and pharmacotherapy is not an exception. Shortly after the introduction of conventional
antipsychotic drugs into clinical practice, relatively rare but serious complications with
hyperthermia, muscle rigidity, autonomic instability, and disturbed mental status were
recognized to develop in some patients treated with antipsychotics. This type of
encephalopathy induced by the use of antipsychotics was referred to as neuroleptic
malignant syndrome (NMS), and almost all physicians prescribing antipsychotics are
nowadays aware of this adverse phenomenon. Another well-known type of encephalopathy associated with psychotropic drug therapy is serotonin toxicity (ST) or serotonin syndrome (SS), which is characterized by autonomic and neuromuscular symptoms and altered mental status. In contrast with the idiosyncratic nature of NMS, ST is a spectrumpathophysiological state assumed to derive from excess serotonergic neural transmission caused by serotonin-related psychotropic agents. In these two decades, pharmacotherapy with psychotropic drugs for mentally ill patients has been dramatically changed, and classical prototypal antipsychotics and antidepressants have been replaced with atypical antipsychotics and selective serotonin reuptake inhibitors (SSRIs), respectively. These newly developed psychotropic drugs are generally safer and more tolerable than older drugs. However, atypical antipsychotics are not free of the risk of development of NMS, and the explosive prevalence of SSRIs prescribed not only for depression but also for a number of psychiatric diagnoses such as anxiety, eating, impulse-control, and personality disorders may increase the incidence of ST. Therefore, these two pathological states still remain as major adverse effects of psychotropic drugs involving altered functioning of the central nervous system (CNS), to which all clinicians prescribing psychoactive drugs should pay attention. The popularity of SSRIs also increased the case reports of patients suffering from discontinuation syndrome, which sometimes includes CNS symptoms like anxiety and irritability. In this chapter, the author provides a comprehensive overview of the above mentioned adverse effects affecting the CNS function associated with psychotropic pharmacotherapy. In addition, several other pathological conditions potentially causing encephalopathic symptoms in psychiatric patients treated with psychotropic drugs, e.g., hyponatremia, valproate-induced hyperammonemia, transient splenial lesion of the corpus callosum, and so on, are also described.

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s